Ohio, 2020

Hail and Damaging Winds in Ohio, August 28, 2020

August 28, 2020 · NWS CLE · 4 events in 4 counties and zones

As a surface low moved eastward from east-central Minnesota toward Michigan's Upper Peninsula during the late morning through early evening of August 28th, a warm front extended southeastward from the low and moved northeastward over Lake Erie. Simultaneously, northern Ohio remained within the warm sector as a shortwave trough aloft moved northeastward over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

As a surface low moved eastward from east-central Minnesota toward Michigan's Upper Peninsula during the late morning through early evening of August 28th, a warm front extended southeastward from the low and moved northeastward over Lake Erie. Simultaneously, northern Ohio remained within the warm sector as a shortwave trough aloft moved northeastward over the region. Ahead of the shortwave disturbance, a line of thunderstorms moved northeastward across northern Ohio and produced straight-line wind damage in several locations. These storms encountered moderate instability, DCAPE, and vertical wind shear, respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 28, 5:58 AM EST, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 28, 5:58 AM EST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
658 AM EDT Fri Aug 28 2020

.SYNOPSIS...
A stationary front just north of the forecast area will lift
north today and tonight as the remnants of Laura move east
through the Ohio valley. Low pressure moving east through the
Great Lake late tonight and Saturday will force a cold front
southeast across the region. High pressure will build across the
region late Saturday through Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
A few updates to address the ongoing convection across Lake Erie
into NE OH and NW PA, otherwise the rest of the day looks on
track with the current forecast.

Original discussion...
A rather uncertain near term forecast with regards to
thunderstorm potential today and tonight. A quasi-zonal flow
regime will persist today and tonight across the region, with a
surface stationary front just north of Lake Erie. The first
round of convection upstream in lower MI into western Lake Erie
this morning, on the nose of a modest but strengthening low
level jet, may sneak down into the forecast area later this
morning, although the steering flow continues to back a bit more
westerly, suggesting that most of the activity remains north of
the area.

After this morning, thunderstorm potential increases from the
southwest across the area as the remnants of Laura sneak
northeast into the Ohio valley, with modestly increasing
low/mid level flow and increasing moisture. While the area
remains in between some of the larger scale forcing mechanisms,
increasing upper level diffluence, along with mid level energy
ejecting northeast across the area, should be enough to promote
scattered to fairly widespread convection throughout the day.

Thermodynamically, modest destabilization will continue through
the morning into the afternoon, with steep low level lapse
rates developing. As of right now, the area remains in a slight
risk in the Day 1 SPC outlook. Mid level lapse rates aren't all
that impressive, with a more long/skinny CAPE profiles
suggesting only modest UVM. This, combined with meager deep
layer bulk shear, may limit the overall organization and
coverage of severe potential, with loosely organized multicell
clusters and a downburst risk being the main threat. Even
downburst potential may decrease as the deeper saturation of the
column feeds into the local area this afternoon into the
evening hours. A deeper, saturated profile would suggest more of
a heavy rainfall/flash flooding threat, with models depicting
slightly different evolutions through the day.

Given the disparity in the model solutions, have went with a
similar forecast trend to the previous iteration, capping pops
in the likely range this afternoon into this evening. Expecting
a bit of a lull in precip coverage this evening into the
overnight hours before a digging upper wave and phasing surface
lows track east across the Great Lakes forcing a cold front
towards the area. Convection is expected to develop and organize
along/ahead of the front near Lake Michigan later this evening,
moving into the area in a weakening state by Saturday morning.
This front will cross the area early Saturday with the remnants
of Laura ejecting east out of the Ohio valley, providing shower
potential, especially for the southeast half of the area,
Saturday morning and early afternoon. Drying conditions expected
through the remainder of Saturday from west to east.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
High pressure will quickly build into the region on Saturday night,
which will foster cooler and drier weather through Monday afternoon.
Highs on Sunday will be in the low to mid 70s, but temps will warm
back into the mid to upper 70s on Monday. A warm front will approach
the area from the southeast on Monday night, which will usher
increasing shower and thunderstorm chances into the forecast
area.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
The long term forecast period appears somewhat unsettled for the
middle of next week. Large upper troughing over central North
America will allow for shortwaves to enter the region from the
southwest with various timing for precipitation. A more robust
shortwave appears to be on Wednesday night when this feature would
support a warm front through the area. An even strong wave of energy
approaches from the southwest on Thursday and will help a cold front
across the area. Left PoPs as chance through the period, as there is
still some timing issues to be addressed and left generally near
normal around 80 degrees.

&&

.AVIATION /12Z Friday THROUGH Tuesday/...
Lower confidence forecast for the period as a warm front lifts
north into the area, with multiple rounds of TSRA possible
across the area. Some SHRA/TSRA may impact KERI/KYNG this
morning, with some early IFR ceilings expected for a brief time
at KYNG outside of convection. More widespread SHRA/TSRA will
develop around 16Z- 18Z through the afternoon, with the best
chances at KMFD/KYNG/KCAK, but possible at every terminal for a
period of time. TSRA/SHRA coverage/potential will diminish
briefly after 00Z before increasing again out of the northwest
just beyond 06Z. Confidence too low at this time for precip
mention after 06Z. Winds will generally be out of the southwest
through the period.

Outlook...Non-VFR possible with showers and thunderstorms into
Saturday.

&&

.MARINE...
Occasional showers and thunderstorms are likely along a nearly
stationary front across the lower Great Lakes this morning. Low
pressure currently over the northern Plains will enter the Great
Lakes region tonight, which will push a cold front across the lake
on Saturday. Additional showers and thunderstorms will be likely
ahead of the front tonight into Saturday and locally higher waves
and winds will be possible within any thunderstorm activity.
Southwest flow will increase this evening into Saturday before
becoming northwest behind the cold front on Saturday afternoon.
A Small Craft Advisory may be needed at some point on Saturday.
High pressure will develop across the region Sunday into Monday
with winds becoming lighter. Low pressure will move into the
Great Lakes Monday night into Tuesday, lifting a warm front near
the lake on Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...Maines
LONG TERM...Sefcovic
AVIATION...Greenawalt
MARINE...Maines
Hazardous weather outlook, Aug 28, 5:14 AM EST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
614 AM EDT Fri Aug 28 2020

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-291015-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
614 AM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms will increase in coverage across the area
today. Some of the storms this afternoon into this evening may be
strong to severe, with damaging winds and heavy rainfall the primary
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 28, 7:12 AM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Cleveland OH
812 AM EDT Fri Aug 28 2020

OHZ011-013-022-023-281315-
Geauga-Portage-Trumbull-Cuyahoga-
812 AM EDT Fri Aug 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TRUMBULL...NORTHERN
PORTAGE...GEAUGA AND EAST CENTRAL CUYAHOGA COUNTIES...

At 812 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Middlefield to
Highland Hills. Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Solon, Cortland, South Russell, Middlefield, Kinsman, North
Bloomfield, Burton, West Farmington, Vienna Center, Bristolville,
Chesterland, Shaker Heights, Mayfield Heights, Aurora, Lyndhurst,
University Heights, Beachwood, Pepper Pike, Parkman and Chagrin
Falls.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4123 8052 4135 8144 4150 8152 4154 8101
      4150 8100 4150 8052
TIME...MOT...LOC 1212Z 286DEG 27KT 4151 8099 4147 8149

Kahn
Special weather statement, Aug 28, 8:02 AM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Cleveland OH
902 AM EDT Fri Aug 28 2020

OHZ011-021-281345-
Summit-Cuyahoga-
902 AM EDT Fri Aug 28 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CUYAHOGA AND
NORTHEASTERN SUMMIT COUNTIES...

At 902 AM EDT, strong thunderstorms were clustered over Lakewood, or
near Cleveland, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Cleveland, Parma, Lakewood, Cleveland Heights, Strongsville,
Westlake, North Royalton, Solon, Hudson, Twinsburg, Warrensville
Heights, Macedonia, South Russell, Highland Hills, North Olmsted,
Garfield Heights, Shaker Heights, Maple Heights, South Euclid and
Parma Heights.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4155 8139 4145 8139 4144 8137 4142 8137
      4142 8139 4126 8140 4137 8192 4148 8189
      4150 8180 4149 8174 4154 8164
TIME...MOT...LOC 1302Z 280DEG 23KT 4145 8181

Kahn
Special weather statement, Aug 28, 8:48 AM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Cleveland OH
948 AM EDT Fri Aug 28 2020

OHZ013-014-021>023-281445-
Summit-Geauga-Portage-Trumbull-Ashtabula Inland-
948 AM EDT Fri Aug 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TRUMBULL...NORTHERN
PORTAGE...SOUTHEASTERN GEAUGA...NORTHERN SUMMIT AND SOUTHEASTERN
ASHTABULA COUNTIES...

At 947 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Orwell to near Hudson. Movement was
east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Warren, Ravenna, Hudson, Niles, Twinsburg, Streetsboro, Macedonia,
Hubbard, Cortland, Newton Falls, Lordstown, Middlefield,
Garrettsville, Kinsman, North Bloomfield, Orwell, Mantua, West
Farmington, Vienna Center and Leavittsburg.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4114 8052 4113 8099 4110 8100 4124 8165
      4148 8100 4150 8100 4150 8095 4157 8075
      4154 8052
TIME...MOT...LOC 1347Z 281DEG 36KT 4153 8077 4127 8150

Kahn
Special weather statement, Aug 28, 10:08 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1108 AM EDT Fri Aug 28 2020

OHZ022-033-281615-
Portage-Mahoning-
1108 AM EDT Fri Aug 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PORTAGE
AND MAHONING COUNTIES...

At 1108 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Ravenna to near
Lordstown. Movement was southeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Youngstown, Salem, Columbiana, Boardman, Campbell, Canfield, Sebring,
Austintown, Struthers, Randolph, Atwater, Edinburg, Poland,
Ellsworth, New Middletown, Craig Beach, Lowellville, Beloit,
Deerfield and North Jackson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4099 8109 4099 8124 4106 8130 4114 8100
      4113 8099 4113 8052 4090 8052 4090 8082
      4093 8083 4093 8089 4090 8090 4090 8108
TIME...MOT...LOC 1508Z 314DEG 21KT 4105 8121 4113 8090

Kahn
Special weather statement, Aug 28, 10:29 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1129 AM EDT Fri Aug 28 2020

OHZ021-022-032-281615-
Summit-Portage-Stark-
1129 AM EDT Fri Aug 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PORTAGE...
NORTHEASTERN STARK AND SOUTHEASTERN SUMMIT COUNTIES...

At 1129 AM EDT, a strong thunderstorm was located near Mogadore, or 7
miles southeast of Akron, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Akron, Barberton, Green, Alliance, Tallmadge, North Canton, Mogadore,
Hartville, New Franklin, Lakemore, Limaville, Greentown, Portage
Lakes, Maximo and Uniontown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4090 8152 4100 8161 4109 8151 4106 8130
      4099 8124 4099 8109 4083 8109
TIME...MOT...LOC 1529Z 272DEG 30KT 4100 8141

Kahn
Special weather statement, Aug 28, 10:43 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1143 AM EDT Fri Aug 28 2020

OHZ020-021-031-281630-
Summit-Medina-Wayne-
1143 AM EDT Fri Aug 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEDINA...
SOUTHWESTERN SUMMIT AND NORTHEASTERN WAYNE COUNTIES...

At 1143 AM EDT, a strong thunderstorm was located over Wadsworth, or
9 miles southeast of Medina, moving east at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Akron, Barberton, Wadsworth, Rittman, Doylestown, Creston, Chippewa
Lake, Norton, Seville, Clinton, Westfield Center, Gloria Glens Park
and Chippewa-On-The-Lake.

LAT...LON 4100 8197 4105 8195 4111 8182 4109 8151
      4100 8161 4091 8153 4092 8168
TIME...MOT...LOC 1543Z 283DEG 17KT 4102 8177

Kahn

The radar

The Cleveland radar (KCLE), 61 km away, was scanning. The volume nearest the first event began at 15:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Summit

When
August 28, 10:49 AM EST
Where
Summit County, 0.94 mi SW of Akron Mayfield Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
40.969, -81.440

Quarter-size hail near Mayfair Country Club in the Green area.

Thunderstorm Wind, Morrow

When
August 28, 12:46 PM EST
Where
Morrow County, Cardington
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.500, -82.900

Estimated wind gust of 60 mph from thunderstorm in Cardington.

Thunderstorm Wind, Marion

When
August 28, 12:50 PM EST
Where
Marion County, Marion
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.580, -83.130

Several large tree limbs were downed. These limbs were up to eight feet long.

Thunderstorm Wind, Richland

When
August 28, 1:18 PM EST
Where
Richland County, 2 mi S of Mansfield
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.741, -82.520

Two trees downed about two miles south of Mansfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915074, 915075, 915076, 915077.